Texas, 2020

Hail and Damaging Winds in Texas, May 27 to 28, 2020

May 27 to 28, 2020 · NWS SJT · 7 events in 6 counties and zones

Severe thunderstorms erupted across portions of West Central Texas as an upper level disturbance interacted with an unstable airmass. These storms caused wind damage and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms erupted across portions of West Central Texas as an upper level disturbance interacted with an unstable airmass. These storms caused wind damage and some large hail. It appears damaging straight line winds from a bow echo thunderstorm resulted in extensive damage across the town of Mason.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 27, 11:13 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 27, 11:13 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1213 PM CDT Wed May 27 2020

.AVIATION...
/18Z TAFS/

VFR conditions are expected for the remainder of the TAF period.
However, thunderstorms are possible across some of the terminals
this afternoon and evening. Expect strong, erratic wind gusts in
the vicinity of any thunderstorms that affect the thunderstorms.
Visibility may also be reduced if the terminal is impacted
directly.

&&

.PREV DISCUSSION... /issued 617 AM CDT Wed May 27 2020/

AVIATION...
/12Z TAFS/

Expect mainly VFR For the next 24 hours. Isolated to scattered
thunderstorms will develop this afternoon and evening and going
with VCTS at all sites. A few storms may be severe. 21

PREV DISCUSSION... /issued 426 AM CDT Wed May 27 2020/

SHORT TERM...
(Today and Tonight)

An upper level low over the Arklatex will be the main weather
maker this afternoon and evening. A strong upper level disturbance
will move southeast on the backside of the low across West
Central Texas. Expect scattered thunderstorms to develop across
the eastern half of the area from mid afternoon through this
evening. A few storms may be severe across the Heartland and
Northwest Hill Country due to moderate instability and some
vertical wind shear. The main hazards will be large hail, damaging
winds, and isolated tornadoes. The storms will be mostly over
after midnight. Highs today will be in the 80s to lower 90s.

LONG TERM...
(Thursday through next Tuesday)

The upper low will move of to the east by the end of the week,
with an upper level ridge building over the area this weekend
into early next week. Still could see a few showers or thunderstorms
over southern sections tomorrow, where a marginal risk for severe
storms will exist. The severe potential will depend on the extent
of convection this afternoon and evening, which may influence
airmass recovery tomorrow. If the airmass can recover, then a few
storms capable of large hail will be possible from the Concho
Valley and Heartland, south to the Interstate 10 corridor during
the afternoon and early evening hours. Otherwise, a dry forecast
will prevail through the extended period. Temperatures will be
close to seasonal normals through the weekend, then slightly
above normal by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 60  87  61  85 /  20   5   0   0
San Angelo 	 62  89  61  88 /  20  20  10   0
Junction 	 62  88  61  86 /  20  20  20   5
Brownwood 	 60  86  60  86 /  30  10   5   0
Sweetwater 	 60  86  61  85 /  10   5   5   0
Ozona      	 63  90  62  87 /  10  20  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

41
Hazardous weather outlook, May 27, 2:57 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
357 AM CDT Wed May 27 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-280900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
357 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening. Some
storms may be severe south and east of a Cross Plains to
San Angelo to Sonora line. The main hazards will be large hail,
damaging winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

The radar

The Dyess AFB radar (KDYX), 63 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Taylor

When
May 27, 1:19 PM CST to 1:22 PM CST
Where
Taylor County, 3.58 mi NW of Tye
Measured
0.75 in hail
Reported by
Public
Coordinates
32.480, -99.920

Thunderstorm Wind, Coleman

When
May 27, 3:07 PM CST to 3:08 PM CST
Where
Coleman County, Coleman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.830, -99.430

The Coleman County Sheriff's office estimated a wind gust of 60 mph.

Hail, Callahan

When
May 27, 3:20 PM CST to 3:23 PM CST
Where
Callahan County, 2.33 mi E of Baird
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.400, -99.360

Thunderstorm Wind, Mason

When
May 27, 4:25 PM CST to 4:40 PM CST
Where
Mason County, 0.66 mi ENE of Koockville to 1.01 mi NNW of Mason
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.752, -99.239

National Weather Service meteorologists surveyed damage through the town of Mason on May 28, 2020, from a thunderstorm that took place during the evening of May 27, 2020. Evidence was found of a narrow corridor of damaging straight-line winds which started just northwest of the town of Mason, and continued as the storm pushed southeast through the city for about 15-20 minutes. Speeds were estimated at 70 to 80 mph, with peak gusts of 85 to 90 mph. These winds snapped large limbs off of several trees and uprooted a few others. A few tin roofs on older homes and businesses were also partially pealed back. In addition, windows in the city jail were broken, which was likely due to the combination of severe winds and quarter-sized hail. Special thanks to the county judge for his assistance with this damage survey.

Hail, San Saba

When
May 27, 4:40 PM CST to 4:43 PM CST
Where
San Saba County, 0.59 mi E of San Saba
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.200, -98.720

Thunderstorm Wind, San Saba

When
May 27, 4:40 PM CST to 4:41 PM CST
Where
San Saba County, 0.57 mi SE of San Saba
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.194, -98.724

The San Saba County Sheriff's Office estimated a wind gust to 60 mph.

Thunderstorm Wind, Kimble

When
May 28, 1:43 PM CST to 1:46 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
30.490, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891890, 891891, 891894, 891898, 891895, 891901, 891902.